Advertisement

Allowable Sequences and Order Types in Discrete and Computational Geometry

  • Jacob E. Goodman
  • Richard Pollack
Part of the Algorithms and Combinatorics book series (AC, volume 10)

Abstract

The allowable sequence associated to a configuration of points was first developed by the authors in order to investigate what combinatorial structure lay behind the Erdős-Szekeres conjecture (that any 2 n-2 + 1 points in general position in the plane contain among them n points which are in convex position). Though allowable sequences did not lead to any progress on this ancient problem, there did emerge an object that had considerable intrinsic interest, that turned out to be related to some other well-studied structures such as pseudoline arrangements and oriented matroids, and that had as well a combinatorial simplicity and suggestiveness which turned out to be effective in the solution of several other classical problems. These connections and applications are discussed in Sections 2, 3, and 4 of this paper.

Keywords

Computational Geometry Order Type Combinatorial Type Line Arrangement Oriented Matroid 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [1]
    N. Alon: The number of polytopes, configurations, and real matroids. Mathematika 33 (1986) 62–71MathSciNetMATHCrossRefGoogle Scholar
  2. [2]
    N. Alon and E. Györi: The number of small semispaces of a finite set of points in the plane. J. Comb. Theory, Ser. A 41 (1986) 154–157MATHCrossRefGoogle Scholar
  3. [3]
    B. Aronov, B. Chazelle, H. Edelsbrunner, L. Guibas, M. Sharir and R. Wenger: Points and triangles in the plane and halving planes in space. Discrete Comput. Geom. 6 (1991) 435–442MathSciNetMATHGoogle Scholar
  4. [4]
    B. Aronov, J. E. Goodman, R. Pollack and R. Wenger: Hadwiger’s theorem for line transversals does not generalize to higher dimensions. Unpublished manuscript, 1989Google Scholar
  5. [5]
    I. Bárány, Z. Füredi and L. Lovász: On the number of halving planes. In: Proc. Fifth Annual ACM Sympos. on Computational Geometry. 1989, pp. 140–144Google Scholar
  6. [6]
    A. Björner, M. Las Vergnas, B. Sturmfels, N. White and G. Ziegler: Oriented Matroids. Cambridge Univ. Press, Cambridge 1992Google Scholar
  7. [7]
    R. G. Bland and M. Las Vergnas: Orientability of Matroids. J. Comb. Theory, Ser. B 23 (1978) 94–123CrossRefGoogle Scholar
  8. [8]
    J. Bokowski, J. Richter and B. Sturmfels: Nonrealizability proofs in computational geometry. Discrete Comput. Geom. 5 (1990) 333–350MathSciNetMATHGoogle Scholar
  9. [9]
    J. Bokowski and B. Sturmfels: Oriented matroids and chirotopes—problems of geometric realizability. TH Darmstadt, 1985Google Scholar
  10. [10]
    J. Bokowski and B. Sturmfels: On the coordinatization of oriented matroids. Discrete Comput. Geom. 1 (1986) 293–306MathSciNetMATHGoogle Scholar
  11. [11]
    J. Bokowski and B. Sturmfels: Computational Synthetic Geometry. Lecture Notes in Mathematics, vol. 1355. Springer, Berlin Heidelberg 1989Google Scholar
  12. [12]
    E. Boros and Z. Fiiredi: The number of triangles covering the center of an n-set. Geometriae Dedicata 17 (1984) 69–77MathSciNetMATHCrossRefGoogle Scholar
  13. [13]
    G. R. Burton and G. B. Purdy: The directions determined by n points in the plane. J. London Math. Soc. (2) 20 (1979) 109–114MathSciNetMATHCrossRefGoogle Scholar
  14. [14]
    R. J. Canham: Arrangements of hyperplanes in projective and Euclidean spaces. University of East Anglia, Norwich 1971Google Scholar
  15. [15]
    S. E. Cappell, J. E. Goodman, J. Pach, R. Pollack, M. Sharir and R. Wenger: The Combinatorial Complexity of Hyperplane Transversals. Adv. Math., to appearGoogle Scholar
  16. [16]
    V. Chvátal and G. Klincsek: Finding largest convex subsets. Cong. Num. 29 (1980) 453–460Google Scholar
  17. [17]
    K. L. Clarkson and P. W. Shor: Applications of random sampling, II. Discrete Comput. Geom. 4 (1989) 387–421MathSciNetMATHGoogle Scholar
  18. [18]
    R. Cordovil: Sur les matroïdes orientés de rang trois et les arrangements de pseudodroites dans le plan projectif reél. European J. Comb. 3 (1982) 307–318MathSciNetMATHGoogle Scholar
  19. [19]
    R. Cordovil: Oriented matroids and geometric sorting. Canad. Math. Bull. 26 (1983) 351–354MathSciNetMATHGoogle Scholar
  20. [20]
    L. Danzer, B. Griinbaum and V. Klee: Helly’s Theorem and its Relatives. In: Convexity. Proc. Sympos. Pure Math., Vol. 7, (1963) pp. 100–181. Amer. Math. Soc., ProvidenceGoogle Scholar
  21. [21]
    D. Dobkin and D. Silver: Recipes for geometry and numerical analysis, Part 1: an empirical study. In: Proc. Fourth Annual ACM Sympos. on Computational Geometry, 1988, pp. 93–105Google Scholar
  22. [22]
    A. Dreiding, A. Dress and A. Haegi: Classification of Mobile Molecules by Category Theory. Studies in Physical and Theoretical Chemistry 23 (1982) 39–58Google Scholar
  23. [23]
    A. Dreiding and K. Wirth: Classification of Finite Ordered Point Sets in Oriented d-Dimensional Space. Math. Chemistry 8 (1980) 341–352MathSciNetMATHGoogle Scholar
  24. [24]
    A. Dress: Chirotopes and Oriented Matroids. Bayr. Math. Schriften 21 (1986) 14–68MathSciNetGoogle Scholar
  25. [25]
    P. Edelman: On the average number of k-sets. Discrete Comput. Geom. 8 (1992) 209–213MathSciNetMATHCrossRefGoogle Scholar
  26. [26]
    P. Edelman and C. Greene: Combinatorial correspondences for Young tableaux, balanced tableaux and maximal chains in the Bruhat order of In: Combinatorics and Contemporary Math., vol. 34. Amer. Math. Soc., Providence 1984, pp. 42–99Google Scholar
  27. [27]
    H. Edelsbrunner: Algorithms in Combinatorial Geometry. Springer, Berlin 1987MATHGoogle Scholar
  28. [28]
    H. Edelsbrunner, J. O’Rourke and R. Seidel: Constructing arrangements of lines and hyperplanes with applications. SIAM J. Comput 15 (1986) 341–363MathSciNetMATHGoogle Scholar
  29. [29]
    H. Edelsbrunner and E. Welzl: On the number of line-separations of a finite set in the plane. J. Comb. Theory, Ser. A 38 (1985) 15–29MathSciNetMATHCrossRefGoogle Scholar
  30. [30]
    P. Erdös, L. Lovász, A. Simmons and E. G. Strauss: Dissection graphs of planar point sets. In: A Survey of Combinatorial Theory. North-Holland, Amsterdam 1973, pp. 139–149Google Scholar
  31. [31]
    J. Folkman and J. Lawrence: Oriented Matroids. J. Combin. Theory, Ser. B 25 (1978) 199–236MathSciNetMATHCrossRefGoogle Scholar
  32. [32]
    S. Fortune: Stable maintenance of point-set triangulation in two dimensions. In: Proc. 30th Annual IEEE Sympos. on the Foundations of Computer Science, 1989, pp. 494–499Google Scholar
  33. [33]
    S. Fortune and V. Milenkovic: Numerical stability of algorithms for line arrangements. In: Proc. Seventh Annual ACM Sympos. on Computational Geometry, 1991, pp. 334–341Google Scholar
  34. [34]
    M. R. Garey and D. S. Johnson: Computers and Intractability: A Guide to the Theory of NP-Completeness. W. H. Freeman and Co., New York 1979MATHGoogle Scholar
  35. [35]
    J. E. Goodman: Proof of a conjecture of Burr, Grünbaum, and Sloane. Discrete Math. 32 (1980) 27–35MathSciNetMATHCrossRefGoogle Scholar
  36. [36]
    J. E. Goodman and R. Pollack: On the combinatorial classification of non-degenerate configurations in the plane. J. Comb. Theory, Ser. A 29 (1980) 220–235MathSciNetMATHCrossRefGoogle Scholar
  37. [37]
    J. E. Goodman and R. Pollack: Proof of Grünbaum’s conjecture on the stretchability of certain arrangements of pseudolines. J. Comb. Theory, Ser. A 29 (1980) 385–390MathSciNetMATHCrossRefGoogle Scholar
  38. [38]
    J. E. Goodman and R. Pollack: Convexity theorems for generalized planar configurations. In: Proc. of the Conf. on Convexity and Related Combinatorial Geometry, Univ. of Okla., 1980. Marcel Dekker, New York 1982, pp. 73–80Google Scholar
  39. [39]
    J. E. Goodman and R. Pollack: Helly-type theorems for pseudoline arrangements in P 2. J. Comb. Theory, Ser. A 32 (1982) 1–19MathSciNetMATHCrossRefGoogle Scholar
  40. [40]
    J. E. Goodman and R. Pollack: A theorem of ordered duality. Geometriae Dedicata 12 (1982) 63–72MathSciNetMATHCrossRefGoogle Scholar
  41. [41]
    J. E. Goodman and R. Pollack: Multidimensional Sorting. SIAM J. Comput. 12 (1983) 484–507MathSciNetMATHGoogle Scholar
  42. [42]
    J. E. Goodman and R. Pollack: Isotopy problem for configurations. In: List of Problems, Tagungsbericht Oberwolfach. Tagung fiber kombinatorische Geometrie. September 1984Google Scholar
  43. [43]
    J. E. Goodman and R. Pollack: On the number of k-subsets of a set of n points in the plane. J. Comb. Theory, Ser. A 36 (1984) 101–104MathSciNetMATHCrossRefGoogle Scholar
  44. [44]
    J. E. Goodman and R. Pollack: Polynomial realization of pseudoline arrangements. Comm. Pure Appl. Math. 38 (1984) 725–732MathSciNetCrossRefGoogle Scholar
  45. [45]
    J. E. Goodman and R. Pollack: Semispaces of configurations, cell complexes of arrangements. J. Comb. Theory, Ser. A 37 (1984) 257–293MathSciNetCrossRefGoogle Scholar
  46. [46]
    J. E. Goodman and R. Pollack: A combinatorial version of the isotopy conjecture. In: Discrete Geometry and Convexity. Ann. New York Acad. Sci., 1985, pp. 12–19Google Scholar
  47. [47]
    J. E. Goodman and R. Pollack: Upper bounds for configurations and polytopes in Rd. Discrete Comput. Geom. 1 (1986) 219–227MathSciNetMATHGoogle Scholar
  48. [48]
    J. E. Goodman and R. Pollack: Hadwiger’s Transversal Theorem in Higher Dimensions. J. Amer. Math. Soc. 1 (1988) 301–309MathSciNetMATHGoogle Scholar
  49. [49]
    J. E. Goodman, R. Pollack and B. Sturmfels: Coordinate representation of order types requires exponential storage. In: Proc. 21st Annual ACM Sympos. on the Theory of Computing 1989, pp. 405–410Google Scholar
  50. [50]
    J. E. Goodman, R. Pollack and B. Sturmfels: The Intrinsic Spread of a Configuration in Rd. J. Amer. Math. Soc. 3 (1990) 639–651MathSciNetMATHGoogle Scholar
  51. [51]
    J. E. Goodman, R. Pollack and R. Wenger: Geometric Transversal Theory. In: Recent Advances in Discrete and Computational Geometry. Springer, Berlin Heidelberg 1991. This volume, pp. 163–198Google Scholar
  52. [52]
    D. H. Greene and F. F. Yao: Finite-resolution computational geometry. In: Proc. 27th Annual IEEE Sympos. on the Foundations of Computer Science 1986, pp. 143–152Google Scholar
  53. [53]
    D. Yu. Grigor’ev and N. N. Vorobjov: Solving systems of polynomial inequalities in subexponential time. J. Symbolic Corn. 5 (1988) 37–64MathSciNetMATHCrossRefGoogle Scholar
  54. [54]
    B. Grünbaum: Arrangements and Spreads. Amer. Math. Soc., Providence 1972Google Scholar
  55. [55]
    L. Guibas, D. Salesin and J. Stolfi: Epsilon geometry: building robust algorithms from imprecise computations. In: Proc. Fifth Annual ACM Sympos. on Computational Geometry, 1989, pp. 208–217Google Scholar
  56. [56]
    H. Hadwiger: Uber Eibereiche mit gemeinsamer Treffgeraden. Portugal. Math. 16 (1957) 23–29MathSciNetMATHGoogle Scholar
  57. [57]
    E. Halsey: Zonotopal complexes on the d-cube. University of Washington, Seattle 1971Google Scholar
  58. [58]
    E. Helly: Uber Mengen Konvexer Körper mit Gemeinschaftlichen Punkten. Jber. Deutsch. Math. Verein 32 (1923) 175–176MATHGoogle Scholar
  59. [59]
    C. Hoffman: The problems of accuracy and robustness in geometric computation. Computer 22 (1989) 31–42CrossRefGoogle Scholar
  60. [60]
    J. Hoperoft and P. Kahn: A paradigm for robust geometric algorithms. Technical Report TR 89–1044, Cornell University 1989Google Scholar
  61. [61]
    M. Iri and K. Sugihara: Geometric algorithms in finite precision arithmetic. Technical Report RMI 88–10, University of Tokyo 1988Google Scholar
  62. [62]
    M. Iri and K. Sugihara: Construction of the Voronoi diagram for one million generators in single precision arithmetic. First Canadian Conference on Computational Geometry, 1989Google Scholar
  63. [63]
    B. Jaggi, P. Mani-Levitska, N. White and B. Sturmfels: Uniform oriented matroids without the isotopy property. Discrete Comput. Geom. 4 (1989) 97100MathSciNetGoogle Scholar
  64. [64]
    R. E. Jamison: Structure of slope critical configurations. Geometriae Dedicata 16 (1984) 249–277MathSciNetMATHGoogle Scholar
  65. [65]
    R. E. Jamison: A survey of the slope problem. In: Discrete Geometry and Convexity. Ann. New York Acad. Sci., 1985, pp. 34–51Google Scholar
  66. [66]
    R. E. Jamison and D. Hill: A catalogue of sporadic slope-critical configurations. Cong. Num. 40 (1983) 101–125MathSciNetGoogle Scholar
  67. [67]
    G. Kalai: Many triangulated spheres. Discrete Comput. Geom. 3 (1988) 1–14MathSciNetMATHGoogle Scholar
  68. [68]
    M. Katchalski: Thin Sets and Common Transversals. J. Geom. 14 (1980) 103–107MathSciNetMATHCrossRefGoogle Scholar
  69. [69]
    P. Kirchberger: Über Tschebyschefsche Annáherungsmethoden. Math. Ann. 57 (1903) 509–540MathSciNetMATHCrossRefGoogle Scholar
  70. [70]
    M. Klawe, M. Paterson and N. Pippenger: Inversions with \( n^{1 + \Omega (1 + \sqrt {\log n)} } \) transpositions at the median. Unpublished manuscript, 1982Google Scholar
  71. [71]
    V. Klee: The number of vertices of a convex polytope. Canad. J. Math. 16 (1964) 701–720MathSciNetMATHGoogle Scholar
  72. [72]
    M. Las Vergnas: Order properties of lines in the plane and a conjecture of G. Ringel. J. Comb. Theory, Ser. B 41 (1986) 246–249MATHCrossRefGoogle Scholar
  73. [73]
    F. Levi: Die Teilung der projectiven Ebene durch Gerade oder Pseusogerade. Ber. Math. -Phys. Kl. sáchs. Akad. Wiss. Leipzig 78 (1926) 256–267Google Scholar
  74. [74]
    L. Lovász: On the number of halving lines. Ann. Univ. Sci. Budapest, Eötvös, Sect. Math. 14 (1971) 107–108Google Scholar
  75. [75]
    P. McMullen: The maximum number of faces of a convex polytope. Mathematika 17 (1970) 179–184MathSciNetMATHCrossRefGoogle Scholar
  76. [76]
    V. Milenkovic: Verifiable implementations of geometric algorithms using finite precision arithmetic. Artificial Intelligence 37 (1988) 377–401MATHCrossRefGoogle Scholar
  77. [77]
    V. Milenkovic: Double precision geometry: a general technique for calculating line and segment intersections using rounded arithmetic. In: Proc. 30th Ann. IEEE Sympos. on the Foundations of Computer Science, 1989Google Scholar
  78. [78]
    V. Milenkovic and L. R. Nackman: Finding compact coordinate representations for polygons and polyhedra. In: Proc. Sixth Annual ACM Sympos. on Computational Geometry 1990, pp. 244–259Google Scholar
  79. [79]
    J. Milnor: On the Betti numbers of real varieties. Proc. Amer. Math. Soc. 15 (1964) 275–280MathSciNetMATHCrossRefGoogle Scholar
  80. [80]
    N. E. Mnëv: On manifolds of combinatorial types of projective configurations and convex polyhedra. Soviet Math. Dokl. 32 (1985) 335–337MATHGoogle Scholar
  81. [81]
    N. E. Mnëv: The universality theorems on the classification problem of configuration varieties and convex polytope varieties. In: Topology and Geometry-Rokhlin Seminar, Lecture Notes in Mathematics, vol. 1346. Springer, Berlin Heidelberg, 1988, pp. 527–543Google Scholar
  82. [82]
    D. J. Newman: Efficient co-monotone approximation. J. Approx. Theory 25 (1979) 189–192MathSciNetMATHCrossRefGoogle Scholar
  83. [83]
    J. Pach, W. Steiger and E. Szemerédi: An upper bound on the number of planar k-sets. In: Proc. 30th Ann. IEEE Sympos. on the Foundations of Computer Science 1989, pp. 72–79Google Scholar
  84. [84]
    G. W. Peck: On k-sets in the plane. Discrete Math. 56 (1985) 73–74MathSciNetMATHCrossRefGoogle Scholar
  85. [85]
    R. Perrin: Sur le probléme des aspects. Bull. Soc. Math. France 10 (1881) 103–127MathSciNetGoogle Scholar
  86. [86]
    R. Pollack and R. Wenger: A family of generalizations of Hadwiger’s theorem to hyperplane transversals. Unpublished manuscriptGoogle Scholar
  87. [87]
    R. Pollack and R. Wenger: Necessary and sufficient conditions for hyperplane transversals. Combinatorica 10 (1990) 307–311MathSciNetMATHCrossRefGoogle Scholar
  88. [88]
    G. Ringel: Teilungen der projectiven Ebene durch Geraden oder topologische Geraden. Math. Z. 64 (1956) 79–102MathSciNetMATHCrossRefGoogle Scholar
  89. [89]
    S. Sahni: Quadratic Programming is NP-hard. SIAM J. Computing 3 (1974) 262–279MathSciNetCrossRefGoogle Scholar
  90. [90]
    P. R. Scott: On the sets of directions determined by n points. Amer. Math. Monthly 77 (1970) 502–505MathSciNetMATHCrossRefGoogle Scholar
  91. [91]
    M. Sharir: On k-sets in arrangements of curves and surfaces. Discrete Comput. Geom. 6 (1991) 593–613MathSciNetMATHGoogle Scholar
  92. [92]
    P. W. Shor: Stretchability of pseudoline arrangements is NP-hard. In: Applied Geometry and Discrete Mathematics—The Victor Klee Festschrift, American Math. Soc., Providence 1991, pp. 531–554Google Scholar
  93. [93]
    R. Stanley: On the number of reduced decompositions of elements of Coxeter groups. Europ. J. Combinatorics 5 (1984) 359–372MathSciNetMATHGoogle Scholar
  94. [94]
    J. Steiner: Einige Gesetze fiber die Teilung der Ebene und des Raumes. J. Reine Angew. Math. 1 (1826) 349–364MATHCrossRefGoogle Scholar
  95. [95]
    B. Sturmfels: Computational Synthetic Geometry. Ph. D. dissertation, University of Washington, Seattle 1987Google Scholar
  96. [96]
    P. Suvorov: Isotopic but not rigidly isotopic plane systems of straight lines. In: Topology and Geometry—Rokhlin Seminar, Lecture Notes in Mathematics, 1346. Springer, Berlin Heidelberg 1988, pp. 545–555Google Scholar
  97. [97]
    R. Thom: Sur l’homologie des variétés algébriques réelles. In: Differential and Combinatorial Topology, Princeton University Press, Princeton 1965, pp. 255–265Google Scholar
  98. [98]
    P. Ungar: 2N noncollinear points determine at least 2N directions. J. Comb. Theory, Ser. A 33 (1982) 343–347MathSciNetMATHCrossRefGoogle Scholar
  99. [99]
    S. T. Vrećica and R. T. Živaljevié: The colored Tverberg’s problem and complexes of injective functions, to appearGoogle Scholar
  100. [100]
    H. E. Warren: Lower bounds for approximation of nonlinear manifolds. Trans. Amer. Math. Soc. 133 (1968) 167–178MathSciNetMATHCrossRefGoogle Scholar
  101. [101]
    E. Welzl: More on k-sets of finite sets in the plane. Discrete Comput. Geom. 1 (1986) 95–100MathSciNetMATHCrossRefGoogle Scholar
  102. [102]
    R. Wenger: A Generalization of Hadwiger’s Theorem to Intersecting Sets. Discrete Comput. Geom. 5 (1990) 383–388MathSciNetMATHCrossRefGoogle Scholar
  103. [103]
    R. Wenger: Geometric Permutations and Connected Components. Technical report TR-90–50, DIMACS 1990Google Scholar
  104. [104]
    N. White: A nonuniform matroid which violates the isotopy conjecture. Discrete Comput. Geom. 4 (1989) 1–2MATHGoogle Scholar
  105. [105]
    T. Zaslaysky: Facing Up to Arrangements: Face Count Formulas for Partitions of Space by Hyperplanes. Memoirs Amer. Math. Soc. (1), 154 Amer. Math. Soc., Providence 1975Google Scholar
  106. [106]
    T. Zaslaysky: Bilateral Geometries. Unpublished manuscript, 1980Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 1993

Authors and Affiliations

  • Jacob E. Goodman
  • Richard Pollack

There are no affiliations available

Personalised recommendations